NSAIDs and Weight Gain
Side effects can occur during treatment with nonsteroidal anti-inflammatory drugs; however, weight gain does not appear to be common. If you do gain weight while taking one of these drugs, you should talk with your healthcare provider. Another important point related to weight gain and NSAIDs is that unexplained, rapid weight gain can signify congestive heart failure in some people.
Is There a Link Between NSAIDs and Weight Gain?Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
For most nonsteroidal anti-inflammatory drugs (NSAIDs), gradual weight gain was not reported as either a common or rare side effect. However, weight gain was reported in less than 1 percent of people taking certain NSAIDs. However, because this was so uncommon, it was not possible to tell whether the weight gain was due to the NSAID, other factors, or a combination of both.
Rapid Weight Gain With NSAIDsOne important thing to keep in mind regarding NSAIDs and weight gain is that all NSAIDs may cause congestive heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain (three to five pounds in a week or less) over a couple of days. This weight gain is often combined with other symptoms such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice any unexplained weight gain or swelling during treatment with NSAIDs.